Alert archive / Alabama / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 254, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jul 22, 2002, 5:35 PM CDT for Cullman County, Morgan County, Alabama. It was in force for 10 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 22, 2002, 5:35 PM CDT (22:35 UTC)
- Expired
- Jul 22, 2002, 5:45 PM CDT
- In force
- 10 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
Counties Cullman County, AL, Morgan County, AL
The radar
The Northeast Alabama radar (KHTX), 98 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 10.6 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2322 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 677 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
301 WUUS54 KBMX 222235 SVRBHM ALC043-103-222245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 533 PM CDT MON JUL 22 2002 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CULLMAN COUNTY IN NORTH CENTRAL ALABAMA MORGAN COUNTY IN NORTH CENTRAL ALABAMA * UNTIL 545 PM CDT * AT 528 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER FALKVILLE. THE STORM WAS NEARLY STATIONARY AND HAS BEEN WEAKENING. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...BATTLEGROUND AND HARTSELLE. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STURDY BUILDING. DAMAGING WIND...AND DEADLY LIGHTNING ARE LIKELY. STAY INSIDE...AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. CALL 1-800-856-0758 TO REPORT SEVERE WEATHER. LAT...LON 3442 8680 3451 8699 3428 8710 3424 8691
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:39 PM CDT, 2 hours 56 minutes earlier.
Area forecast discussion, Jul 22, 2:39 PM CDT, 2 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 239 PM CDT MON JUL 22 2002 UPPER LOW ACROSS PORTIONS OF GEORGIA WILL SLOWLY MOVE TO THE WEST TONIGHT THROUGH TUESDAY AND GRADUALLY WEAKEN. FRONT ACROSS THE GREAT LAKES IS FORECAST TO DROP SOUTHEAST AND APPROACH THE AREA TUESDAY INTO TUESDAY NIGHT. AT THIS POINT BELIEVE THAT THE FRONT WILL FALL APART BEFORE REACHING THE AREA. HOWEVER...MODELS SHOW AN IMPULSE DROPPING FROM THE GREAT LAKES SOUTHWARD INTO THE AREA LATE TUESDAY NIGHT THROUGH WEDNESDAY...THEN LINGERING ACROSS THE WESTERN SECTIONS OF THE AREA ON THURSDAY. FOR TONIGHT...BELIEVE THAT MUCH OF THE TSTM ACTIVITY WILL GO AWAY AS WE LOOSE THE HEATING OF THE DAY. POPS WILL BE BASED ON LATEST RADAR JUST BEFORE RELEASE TIME. SCATTERED POPS FOR THE ENTIRE AREA ON TUESDAY...THEN CONTINUED SCATTERED POPS NORTH TUESDAY NIGHT WITH LOWER POPS TOWARDS THE SOUTH. WITH IMPULSE/VORT MAX MOVING INTO THE AREA WEDNESDAY AND LINGERING THURSDAY...WILL CONTINUE WITH SCATTERED POPS EACH DAY. LOOKING TOWARDS THE WEEKEND...BELIEVE THAT SLIGHTLY DRIER AIR WILL BEGIN TO SPREAD INTO THE AREA ON FRIDAY AND CONTINUE THROUGH THE WEEKEND. LOOKS LIKE WE CAN BROADBRUSH THE FORECAST WITH PARTLY CLOUDY SKIES AND A CHANCE OF AFTERNOON AND EVENING SHOWERS/TSTMS EACH DAY. HSV 71/90/72/89/71 2535 BHM 71/90/72/90/72 2535 MGM 72/92/72/92/72 2525 .BHM...NONE.
In the hours before
Special weather statement, Jul 22, 1:26 PM CDT, 4 hours 9 minutes before
ALZ001>050-DDHHMM- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 126 PM CDT MON JUL 22 2002 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA... THE ATMOSPHERE REMAINS MOIST AND UNSTABLE ACROSS NORTH AND CENTRAL ALABAMA. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ...WITH PEAK INTENSITY AND COVERAGE OCCURRING DURING THE MID TO LATE AFTERNOON HOURS. SOME OF THESE STORMS HAVE THE POTENTIAL TO REACH STRONG TO SEVERE THRESHOLDS...WITH FREQUENT LIGHTNING...BRIEF HEAVY DOWNPOURS...AND GUSTY WINDS. ISOLATED SEVERE WEATHER IS EXPECTED THE REMAINDER OF THIS AFTERNOON AND TONIGHT. DUE TO ISOLATED NATURE OF THE STORMS...ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD NOT BE NECESSARY. WET MICROBURST POTENTIAL FACTOR: HUNTSVILLE...5 BIRMINGHAM...5 MONTGOMERY...5
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 5:02 PM CDT | Severe Thunderstorm Warning | BMX | Cullman, Morgan | 43 min |
| Jul 22, 5:29 PM CDT | Severe Thunderstorm Warning | BMX | Walker | 31 min |
| Jul 22, 6:13 PM CDT | Severe Thunderstorm Warning | BMX | Walker | 17 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.